Like HowStuffWorks on Facebook!

5 Common Causes of Skin Irritations on the Face

        Health | Skin Types

3
Medications

How's this for irritating? You're finally prescribed the right remedy for a nagging or acute health problem, but instead of relief you wind up with hives, blisters or bright red patches on your face or body. When rashes occur with a new drug, it's known as a drug eruption -- and it may mean you're allergic to the medication [source: Patient.co.uk]. Though any medication can cause an unwanted reaction, these tend to be common triggers: Penicillin, sulfa medicines, barbiturates, insulin, anticonvulsants and drugs for hyperthyroidism [source: WebMD].

Report any mild drug reactions to your doctor, who may want to rule out other conditions before abandoning the medication altogether. In the short term, over-the-counter antihistamines can help with swelling and itching [source: Patient.co.uk].

If you ever experience trouble breathing and develop a rash, call 911 or go to an emergency room right away [source: WebMD]. And a blistering rash that covers the entire body, including the mucous membranes (aka your mouth, nose, eyes, etc.), can indicate a life-threatening drug reaction, so seek immediate help if one appears [source: WebMD].


More to Explore